California, 2011Tornado in California, March 21, 2011
March 21, 2011 · NWS STO · 1 event in 1 county or zone
A brief tornado touched down near the town of Maxwell in Colusa County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief tornado touched down near the town of Maxwell in Colusa County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 21, 1:55 PM PST, 49 minutes earlier.
Area forecast discussion, Mar 21, 1:55 PM PST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
255 PM PDT MON MAR 21 2011
.SHORT TERM DISCUSSION...
YET ANOTHER ACTIVE WEEK THIS WEEK. MAIN CONCERNS WILL BE WITH
STORM SYSTEMS TUESDAY NIGHT THROUGH WEDNESDAY AND THURSDAY /
THURSDAY NIGHT. HARD TO EVEN FIND A LET UP ON WEDNESDAY BETWEEN THE
MAIN ENERGY OF THESE 2 SYSTEMS. THESE STORMS WILL BRING HEAVY SNOW TO
THE MOUNTAINS AND RAIN AND WIND TO THE VALLEY. URBAN AND SMALL
STREAM FLOODING WILL ONCE AGAIN BE AN ISSUE.
TONIGHT...A FEW SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED
THIS AFTERNOON. SMALL HAIL HAS BEEN REPORTED IN THEM IN THE LODI
AND STOCKTON AREAS. WOULD EXPECT ANOTHER ROUND OF SHOWERS TO
DEVELOP YET AGAIN LATER THIS AFTERNOON AND EARLY EVENING FURTHER
WEST AS ANOTHER WEAKER UPPER WAVE AND ASSOCIATED LOW LEVEL FRONT
PUSH ACROSS THE AREA. WILL KEEP SOME MENTION OF THUNDERSTORMS IN
THE FORECAST FOR THE EVENING HOURS. THINGS SHOULD SETTLED DOWN
AFTER SUNSET.
TUESDAY THROUGH WEDNESDAY...THE NEXT STORM SYSTEM BEGINS TO MOVE
INTO THE AREA. MAIN ENERGY FROM THIS SYSTEM LOOKS TO HOLD OFF
UNTIL TUESDAY NIGHT. GOOD WARM AIR ADVECTION AHEAD OF THE
SYSTEM...AS WELL AS A NICE CONVERGENT DIVERGENCE COUPLET AS UPPER
LOW DEEPENS OFF THE COAST. THIS WILL INCREASE LOW LEVEL WINDS AND
FORMS SURFACE LOW OFF COAST. AT THIS TIME...LOW LEVEL WINDS AND
PRESSURE GRADIENT LOOK TO BE WELL BELOW WARNING CRITERIA WILL BE
PROBABLY GET INTO THE ADVISORY AREA OVERNIGHT SO WE ARE TRENDING
WINDS UP TO THIS AREA. CURRENT WINTER STORM WATCH LOOKS LIKE A
GOOD CALL AND WILL KEEP IT THIS WAY AS WE HAVE PLENTY OF TIME TO
UPGRADE TONIGHT. HAVE TWEAKED THE WATCH IN ZONE 13 IN THE NORTH
WHICH WILL PROBABLY SEE SNOW LEVELS DOWN TO AROUND 1500 FEET. WILL
LOWER THE WATCH TO 2000 FEET FOR THE MORE SIGNIFICANT
ACCUMULATIONS. ELSEWHERE...THE SNOW LEVEL LOOKS LIKE A GOOD BET TO
BE ABOVE 3000 FEET WITH THE HEAVIEST SNOWS ABOVE 6000 FEET. FOR
LOWER ELEVATIONS WE WILL BE ISSUING A FLOOD WATCH FOR URBAN AND
SMALL STREAMS WITH THE SATURATED SOILS AND ALREADY HIGH LEVEL OF
AREA RIVER...CREEKS AND STREAMS.
WEDNESDAY NIGHT...WE MIGHT SEE A WINDOW OF LESSER ACTIVITY BUT
TIMING MAY CHANGE THIS.
THURSDAY...YET ANOTHER PRETTY STRONG STORM SYSTEM WITH OVERALL
DYNAMICS LOOKING FAIRLY SIMILAR TO THE WEEKEND STRONGER WIND STORM
IS ON TRACK. GIVEN CURRENT STRENGTH ANOTHER ROUND OF HEAVY SNOW IN
THE MOUNTAINS AND WINDY VALLEY CONDITIONS IS ON TRACK. THE CURRENT
WINTER STORM WATCH COVERS THIS AND THE NEWLY ISSUED FLOOD WATCH
WILL EXTEND OUT TO CATCH THIS SYSTEM AS WELL. RASCH
.EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)
DECREASING SHOWERS FRIDAY AS THE SYSTEM SHIFTS EAST AND WEAK SHORT
WAVE RIDGING MOVES ONSHORE. THIS WILL BE SHORT LIVED AS ANOTHER
PACIFIC STORM IMPACTS THE CWA OVER THE WEEKEND. THE OPER GFS/GEM
MOVE THE SYSTEM THROUGH SATURDAY INTO SATURDAY EVENING WHILE THE
ECMWF-HIRES IS ABOUT 12 HOURS SLOWER. BOTH MODELS SUGGESTING A
WEAKER SYSTEM THAN THE PREVIOUS STORM WITH THE HIGHER QPF IN THE
VALLEY BEING NORTH OF INTERSTATE 80. FORECAST DECREASES POPS INTO
SUNDAY AS EVEN THE SLOWER ECMWF-HIRES DECREASES PRECIP OVER THE
SOUTHERN TWO-THIRDS OF THE FORECAST AREA SUNDAY. GREATER MODEL
DISCREPANCY EXISTS EARLY NEXT WEEK AS THE OPER-GFS LIFTS THE STORM
TRACK FARTHER NORTH WHILE THE GEM/ECMWF KEEP THE STORM TRACK INTO
NORCAL. WILL LEAN TOWARDS CLIMO POPS NEAR THE END OF THE EXTENDED
FORECAST PERIOD.
&&
.AVIATION...
UPR TROF OVR INTR NORCAL MOVS E TNGT AS NXT PAC FNTL SYS APCHS INTR
NORCAL TUE. FOR CNTRL VLY...MNLY VFR THRU 00Z WED EXC LCL MVFR/IFR
CONDS IN SHWRS AND ISOLD -TSRA/-TSRAGS TIL ARND 04Z. FOR NRN/CSTL
MTNS...MNLY VFR THRU 00Z WED THEN DTRTG CONDS AFT. OVR SIERNEV...
AREAS IFR/LIFR CONDS IN -SHSN TNGT WITH MNLY VFR CONDS TUE.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM TUESDAY EVENING THROUGH LATE THURSDAY
NIGHT ABOVE 3000 FEET FOR THE BURNEY BASIN / EASTERN SHASTA
COUNTY...MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY...WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY/LASSEN PARK.
FLOOD WATCH FROM TUESDAY EVENING THROUGH LATE THURSDAY NIGHT
CARQUINEZ STRAIT AND DELTA...CENTRAL SACRAMENTO VALLEY...CLEAR
LAKE/SOUTHERN LAKE COUNTY...MOTHERLODE...NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY...NORTHERN SACRAMENTO VALLEY...
NORTHERN SAN JOAQUIN VALLEY...SOUTHERN SACRAMENTO VALLEY.
WINTER STORM WATCH FROM TUESDAY EVENING THROUGH LATE THURSDAY
NIGHT ABOVE 2000 FEET FOR THE SHASTA LAKE AREA / NORTHERN SHASTA
COUNTY.
&&
Hazardous weather outlook, Mar 21, 4:45 AM PST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
545 AM PDT MON MAR 21 2011
CAZ013>019-063-064-066>069-221400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
545 AM PDT MON MAR 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION
TODAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
ANOTHER SERIES OF STRONG WEATHER SYSTEMS WILL MOVE THROUGH THE
REGION LATER IN THE WEEK BRINGING HEAVY SNOW AND STRONG WINDS TO THE
MOUNTAINS ALONG WITH RAIN AND GUSTY WINDS AT THE LOWER ELEVATIONS.
* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Mar 21, 1:27 PM PST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
227 PM PDT MON MAR 21 2011
CAZ016-212200-
COLUSA CA-
227 PM PDT MON MAR 21 2011
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL COLUSA COUNTY IN CENTRAL CALIFORNIA
UNTIL 300 PM PDT
AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MAXWELL..MOVING EAST AT 10 MPH. THIS STORM
WILL CROSS INTERSTATE 5 AROUND DELEVAN AND MAXWELL AT AROUND 235 PM
PDT.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. GIVEN
THE SLOW MOVING NATURE OF THE STORM...HAIL MAY ACCUMULATE ON
ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
DELEVAN...
MAXWELL...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. USE CAUTION IF TRAVELING NEAR THIS DANGEROUS STORM.
LAT...LON 3939 12207 3917 12212 3926 12235 3936 12236
TIME...MOT...LOC 2126Z 277DEG 8KT 3931 12224
DANG
Local storm report, Mar 21, 2:34 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
334 PM PDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TORNADO 12 N WILLIAMS 39.33N 122.14W
03/21/2011 COLUSA CA TRAINED SPOTTER
PRELIMINARY REPORT OF A TORNADO NEAR MAXWELL.
&&
DANGTornado, Colusa
- When
- March 21, 2:44 PM PST to 2:49 PM PST
- Where
- Colusa County, 2 mi W of Maxwell to 1.75 mi W of Maxwell
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 39.280, -122.237
At approximately 3:05 pm an EF0 tornado touched down in a pasture about 2 miles west of downtown Maxwell. The pasture is located just north of Maxwell Sites Rd., between McDermott Rd. and Danley Rd. There was no damage observed, but several witnesses observed a brief touchdown in the grassy field, which is used as pasture for a herd of buffalo. There were no injuries nor fatalities.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in Arizona, March 21 to 22, 20111 death · 10 injured · 58 kt wind · 5 events
- Hail and High Wind in Arizona, March 21, 20111 death · 2 injured · 54 kt wind · 2 events
- Flooding in Iowa, March 21 to 31, 2011$375,000 · 7 events
- Hail and Damaging Winds in Ohio, March 21, 2011$12,000 · 1.25 in hail · 16 events
- Drought in Texas, March 21 to 31, 2011$21,000 · 3 events
- Hail in West Virginia, March 21, 2011$9,000 · 1.75 in hail · 15 events
- Heavy Snow in Montana, March 21 to 23, 201114 events
- Damaging Wind and Lightning Strike in Virginia, March 21, 20111 injured · $12,000 · 50 kt wind · 2 events
- High Wind in New Mexico, March 21, 201161 kt wind · 8 events
- High Surf in Hawaii, March 21 to 26, 20118 events
- Winter Weather in Colorado, March 21 to 23, 20118 events
- Hail in Kentucky, March 21, 20111 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299794.